Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 10, NWS Reno, NV

September 16, 2019Mono County, California; Lyon County, Mineral County, Nevada

NWS Reno, NV issued this wind advisory at Sep 16, 2019, 3:48 AM PDT for Mono County, California; Lyon County, Mineral County, Nevada. It took effect at Sep 16, 2019, 4:01 AM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2019, 3:48 AM PDT (10:48 UTC)
In effect from
Sep 16, 2019, 4:01 AM PDT
Expired
Sep 16, 2019, 8:00 PM PDT
In force
16 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 150 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2019-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2019-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3894 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WWUS75 KREV 161048
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
348 AM PDT Mon Sep 16 2019

CAZ073-170300-
/O.NEW.KREV.WI.Y.0010.190916T1800Z-190917T0300Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
348 AM PDT Mon Sep 16 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from 11 AM this morning to 8 PM PDT this
evening. 

* Timing: Strong and gusty winds expected by mid-morning and
  continuing through the afternoon.  

* Winds: Southwest winds 15 to 30 mph with gusts 45 to 50 mph.
  Wind prone locations along the Highway 395 corridor may see
  gusts up to 60 mph.

* Impacts: Strong crosswinds possible along the Highway 395
  corridor. Roads may be closed to high profile vehicles at 
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans which could be blown away. Have extra
food and water on hand, flashlights with spare batteries and/or 
candles in the event of a power outage.

&&

$$

CAZ072-NVZ002-170300-
/O.CON.KREV.LW.Y.0031.000000T0000Z-190917T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
348 AM PDT Mon Sep 16 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR LAKE TAHOE...

* Changes: None.

* Winds: Southwest 15 to 20 mph with gusts to 40 mph.

* Wave Heights: 2 to 4 feet, highest from mid-lake to northeast 
  shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-170300-
/O.CON.KREV.LW.Y.0032.190916T1600Z-190917T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
348 AM PDT Mon Sep 16 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR PYRAMID LAKE...

* Changes: None.

* Winds: Southwest 15 to 20 mph with gusts to 35 mph

* Wave Heights: 1 to 3 feet, highest from mid-lake to eastern 
  shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
2 follow-up statements
377 
WWUS75 KREV 161101
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
401 AM PDT Mon Sep 16 2019

NVZ001-170300-
/O.EXB.KREV.WI.Y.0010.190916T1101Z-190917T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
401 AM PDT Mon Sep 16 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect until 8 PM PDT this evening. 

* Timing: Strong and gusty winds expected today.

* Winds: Southwest winds 15 to 30 mph with gusts 45 to 50 mph.
  Wind prone locations along US-95 near Walker Lake may see
  localized gusts up to 60 mph.

* Impacts: Strong crosswinds expected along the US-95 corridor. 
  Roads may be closed to high profile vehicles at times.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday
decorations, and trash cans which could be blown away. Have extra
food and water on hand, flashlights with spare batteries and/or
candles in the event of a power outage.

&&

$$

CAZ073-170300-
/O.EXT.KREV.WI.Y.0010.190916T1101Z-190917T0300Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
401 AM PDT Mon Sep 16 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The Wind Advisory is now in effect until 8 PM PDT this evening. 

* Timing: Strong and gusty winds expected this morning and 
  continuing through the afternoon.

* Winds: Southwest winds 15 to 30 mph with gusts 45 to 50 mph. 
  Wind prone locations along the Highway 395 corridor may see 
  gusts up to 60 mph.

* Impacts: Strong crosswinds possible along the Highway 395 
  corridor. Roads may be closed to high profile vehicles at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday
decorations, and trash cans which could be blown away. Have extra
food and water on hand, flashlights with spare batteries and/or
candles in the event of a power outage.

&&

$$

CAZ072-NVZ002-170300-
/O.CON.KREV.LW.Y.0031.000000T0000Z-190917T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
401 AM PDT Mon Sep 16 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR LAKE TAHOE...

* Changes: None.

* Winds: Southwest 15 to 20 mph with gusts to 40 mph.

* Wave Heights: 2 to 4 feet, highest from mid-lake to northeast 
  shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-170300-
/O.CON.KREV.LW.Y.0032.190916T1600Z-190917T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
401 AM PDT Mon Sep 16 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR PYRAMID LAKE...

* Changes: None.

* Winds: Southwest 15 to 20 mph with gusts to 35 mph

* Wave Heights: 1 to 3 feet, highest from mid-lake to eastern 
  shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
304 
WWUS75 KREV 170246
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
746 PM PDT Mon Sep 16 2019

CAZ073-170400-
/O.EXP.KREV.WI.Y.0010.000000T0000Z-190917T0300Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
746 PM PDT Mon Sep 16 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

The Wind Advisory will expire at 8 PM PDT this evening. 

Winds are slowly decreasing across the region this evening. Most
valley locations have gusts less than 40 mph now. Mountain sites
are still reporting a few gusts to near 45 mph. With the wind
diminishing, we will allow the Wind Advisory to expire at 8 pm.

$$

NVZ001-170400-
/O.EXP.KREV.WI.Y.0010.000000T0000Z-190917T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
746 PM PDT Mon Sep 16 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

The Wind Advisory will expire at 8 PM PDT this evening. 

Winds are slowly decreasing across the region this evening. A few
wind prone sites along the Highway 95 corridor may still have
gusts around 40 mph through about 11 pm, but most areas will see
the wind gusts drop below 35 mph. With the wind diminishing, we 
will allow the Wind Advisory to expire at 8 pm.

$$

CAZ072-NVZ002-170400-
/O.EXP.KREV.LW.Y.0031.000000T0000Z-190917T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
746 PM PDT Mon Sep 16 2019

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
LAKE TAHOE...

The Lake Wind Advisory for Lake Tahoe will expire at 8 PM PDT
this evening. 

Choppy conditions will continue on Lake Tahoe though the evening,
but the wind gusts have dropped below 25 mph. With the winds
decreasing, the Lake Wind Advisory will be allowed to expire at 8
pm.

$$

NVZ004-170400-
/O.EXP.KREV.LW.Y.0032.000000T0000Z-190917T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
746 PM PDT Mon Sep 16 2019

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
PYRAMID LAKE...

The Lake Wind Advisory for Pyramid Lake will expire at 8 PM PDT
this evening. 

Choppy conditions will continue on Pyramid Lake this evening, but
wind gusts have drop to around 20 mph. With the lake closed at
sunset and winds diminishing, the Lake Wind Advisory will be
allowed to expire at 8 pm. 

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Sep 16, 3:32 AM PDT, 16 minutes earlier.

Area forecast discussion, Sep 16, 3:32 AM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
332 AM PDT Mon Sep 16 2019

.SYNOPSIS...

A strong cold front will make its way through the Sierra and
western Nevada today. Strong and gusty winds are expected ahead of
and along the front. Rain and high elevation snowfall is possible
through the afternoon. Much cooler temperatures will prevail today
with frosts and freezes possible in outlying and rural lower
elevation areas Tuesday morning, with freezes expected for Sierra
valleys. Another storm system is possible Wednesday into Thursday
with more showers and breezy winds.

&&

.SHORT TERM...

A strong cold front is progressing across northern California this
morning. Gusty winds continue ahead of and along the cold front
with gusts of 35-45 mph possible through early afternoon with
wind prone locations along Highway 395 having the potential to see
50 mph particularly in Mono County. Fire weather concerns remain
today with the gusty winds in place until moisture associated with
the front arrives. See the Fire Weather discussion for details.

Precipitation with the front will push into Lassen county in the
next hour and overspread into Plumas and far northern Washoe
County by mid-morning. Increasing instability aloft and low-level
frontal forcing will yield potential for isolated thunderstorms
with periods of moderate-heavy rainfall and possibly small hail.

Rain and high elevation snowfall with the front will move through
the Tahoe Basin and the Reno, Carson City, Carson Valley corridor
around noon. Areas of moderate rainfall will be possible with the
front along with a few embedded thunderstorms which may
contribute to brief intensification of precipitation rates.

Light snow accumulations will also be possible mainly above
8,000-8,500' but not looking much for than an inch or two. Any
snow that falls on roadways will be short lived and quick to melt
due to time of year and relatively warm ground.

Mono County will see winds become much more pronounced today than
yesterday as the downslope potential becomes much better focused
ahead of the approaching front. The Highway 395 corridor from
Coleville/Walker through Mammoth may see gusts of 40-50 mph
through mid-afternoon with up to 60 mph in wind prone locations.
As such have issued a Wind Advisory for this area through this
afternoon.

Much cooler temperatures will be in place today behind the cold
front with highs largely in the mid 60s to low 70s across western
Nevada valleys and upper 50s for Sierra valleys.

Overnight lows will bottom out for the week Tuesday morning.
Frost and freezes are concerns for lower elevation valleys outside
of population centers with freezes almost certain for Sierra
valleys. Wednesday morning will also start fairly cold, but temps
will be moderated by clouds advancing ahead another low pressure
system. Additional light showers will be possible mainly north of
I-80 Wednesday afternoon and early evening. Breezy winds will be
possible Wednesday as well but peak gusts will only be in the
25-35 mph range. Fuentes

.LONG TERM...Thursday into early next week

Only very minor changes to the long term forecast this morning. The
next upper low is still on track to move through Thursday. Ensembles
have trended slightly faster with the system, but are also more
consistent with the depth and instability. The net effect is to keep
the forecast as is as a slightly slower timing would result in
numerous showers Thursday. It will also be quite chilly Thursday
with highs only in the 50s and 60s.

Friday and into the weekend will feature some low to moderate
amplitude ridging with a gradual warmup back to near average for
the latter half of September. Winds will be light overall with
gradients at the surface and aloft weak.

Next week, there is higher confidence in the next trough moving
through the Pacific Northwest Monday. At this time, ensemble means
show it being weaker and remaining to the north. Any impacts would
be small and likely confined to changing wind directions with precip
unlikely at this time. Afterward, ridging appears likely with some
above normal temperatures for the remainder of next week. How strong
this ridge will be remains to be seen. X

&&

.AVIATION...

Winds continue to be the main concern this morning. LLWS will
continue, especially with the terminals decoupling from the winds
aloft. As the front nears, winds will increase from 12Z to 16Z from
KRNO/KTRK/TVL south to KMMH. The strongest winds at the terminals
will right after the winds pick up for 3-5 hours with the mtn wave
turbulence and LLWS continuing. The front will pass through the
terminals from late morning through afternoon with approximate times
for each terminal:

KTRK/KRNO: 19Z; KTVL/KCXP: 20Z; KMEV 21Z; and KMMH 00Z.

Behind the front winds will become more west with LLWS easing as
winds aloft and surface winds are more unidirectional.

Behind the front, high confidence MVFR CIGS/VIS in SHRA with
isolated TSRA at least from I-80 north. The rain will only last for
2-3 hours at most on the backside of the front. The Tahoe/Sierra
Front terminals northward will have the greatest chances of precip.
KMMH likely to see only showers as the front begins washing out that
far south.

Winds and showers will rapidly diminish this evening from 00-06Z.
Lighter winds Tuesday with another cold front slated for Wednesday
afternoon/evening. Winds will increase with peak gusts to 30 kts
possible at the terminals. -SHRA will also occur behind the front,
but that front is not as organized and they appear to be more spotty
at this time. X

&&

.FIRE WEATHER...

...PARTICULARLY DANGEROUS SITUATION (PDS) IN THE FOOTHILLS ALONG AND
WEST OF HIGHWAY 395 AND INTERSTATE 580 FROM DOYLE SOUTHWARD...

Winds in many valley locations have diminished and are around 10 mph
or so with some gusts to 30 mph in the foothills. The winds will
increase again by 5 AM as the front nears. The strongest winds will
be in the downslope wind prone areas where gusts to 60 mph remain
possible through the morning. We will continue the RFW as is, except
for 271 which will be canceled in a few hours. RH remains 15-25% for
many locations, but we are not expecting to drop after sunrise as
moisture slowly bleeds in counteracting the rise in temperatures. RH
will increase as the front passes through with the showers behind.
Approximate end times for the critical conditions with front arrival
are:

Zone 271: Around 6 AM, RFW will be canceled with regular morning
issuance at that time.

Zones 270/278: Around 9 AM.

Zones 272/458: Around 11 AM.

Zone 450: Around 1 PM.

Zone 453: From 1 PM through 4 PM from northwest to southeast.

Zones 273/450: From 3 to 6 PM from northwest to southeast.

Wetting rains are expected behind the front, generally from the
Tahoe Basin/Sierra front northward. Zones 273/453/459 see the precip
band becoming more broken with only spotty rains. Amounts will be
highest in Plumas/western Lassen with over 1/2 inch of rain,
including the Walker Fire.

The next low will arrive Wednesday with increasing winds ahead of
that front. However, RH will be higher and winds will not be as
strong as the current event. Wetting rains are possible, but look
more spotty as the front is not as organized. X

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 9 AM PDT this morning NVZ458.

     Lake Wind Advisory until 8 PM PDT this evening for Lake Tahoe in
     NVZ002.

     Red Flag Warning until 6 PM PDT this evening NVZ453-459.

     Red Flag Warning until 2 PM PDT this afternoon NVZ450.

     Lake Wind Advisory from 9 AM this morning to 8 PM PDT this
     evening for Pyramid Lake in NVZ004.

CA...Red Flag Warning until 9 AM PDT this morning CAZ270-271-278.

     Red Flag Warning until 6 PM PDT this evening CAZ273.

     Wind Advisory from 11 AM this morning to 8 PM PDT this evening
     CAZ073.

     Lake Wind Advisory until 8 PM PDT this evening for Lake Tahoe in
     CAZ072.

     Red Flag Warning until 9 AM PDT this morning CAZ272.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Wind Advisories in Nevada, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.